Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC

May 31, 20254 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 31, 2025, 7:48 PM EDT for 4 counties in North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2025, 7:48 PM EDT (23:48 UTC)
Expired
May 31, 2025, 8:30 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Beaufort County, NC, Carteret County, NC, Craven County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS52 KMHX 312348
SVRMHX
NCC013-031-049-137-010030-
/O.NEW.KMHX.SV.W.0049.250531T2348Z-250601T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
748 PM EDT Sat May 31 2025

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Craven County in eastern North Carolina...
  Southeastern Beaufort County in eastern North Carolina...
  Central Carteret County in eastern North Carolina...
  Central Pamlico County in eastern North Carolina...

* Until 830 PM EDT.

* At 748 PM EDT, severe thunderstorms were located along a line
  extending from near Lowland to near Maribel to James City, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Havelock, Cedar Island, South River, North River, Sealevel, Smyrna,
  Merrimon, Harlowe, Lowland, Florence, Otway, Janeiro, Great Neck,
  Williston, Whortonsville, South Creek, Open Grounds Farm, Maribel,
  Nc Pamlico, and North Harlowe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3493 7698 3497 7683 3535 7670 3525 7640
      3515 7645 3514 7644 3506 7620 3516 7612
      3514 7606 3500 7617 3474 7655
TIME...MOT...LOC 2348Z 285DEG 38KT 3534 7649 3518 7675 3508 7702 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

OJC
1 follow-up statement
519 
WWUS52 KMHX 010004
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
804 PM EDT Sat May 31 2025

NCC013-010013-
/O.CAN.KMHX.SV.W.0049.000000T0000Z-250601T0030Z/
Beaufort NC-
804 PM EDT Sat May 31 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAUFORT COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 3493 7698 3497 7683 3518 7666 3525 7640
      3515 7645 3506 7620 3516 7612 3514 7606
      3500 7617 3474 7655
TIME...MOT...LOC 0003Z 285DEG 38KT 3530 7632 3514 7658 3504 7685 

$$

NCC031-049-137-010030-
/O.CON.KMHX.SV.W.0049.000000T0000Z-250601T0030Z/
Craven NC-Carteret NC-Pamlico NC-
804 PM EDT Sat May 31 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN CRAVEN...CENTRAL CARTERET AND SOUTHEASTERN PAMLICO
COUNTIES...

At 803 PM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Swan Quarter Ferry Terminal to near
Florence to near Janeiro, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Havelock, Cedar Island, South River, North River, Merrimon, Sealevel,
Smyrna, Harlowe, Florence, Otway, Janeiro, Williston, Whortonsville,
Great Neck, Open Grounds Farm, Nc Pamlico, North Harlowe, Stacy,
Merritt, and Bettie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Newport.

&&

LAT...LON 3493 7698 3497 7683 3518 7666 3525 7640
      3515 7645 3506 7620 3516 7612 3514 7606
      3500 7617 3474 7655
TIME...MOT...LOC 0003Z 285DEG 38KT 3530 7632 3514 7658 3504 7685 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

OJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:22 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 31, 3:22 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
322 PM EDT Sat May 31 2025

.SYNOPSIS...
Troughing will continue over the Carolinas this afternoon as
another cold front approaches. The front will push through late
tonight, with high pressure building in from the west through
early next week with seasonable and drier conditions expected.
High pressure shifts offshore late next week, increasing
moisture and rain chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Sat...

Key Messages:

- Marginal risk for severe thunderstorms late this afternoon and
  early evening, with potential for damaging winds and large
  hail.

We're continuing to monitor the potential for strong to severe
thunderstorms later this afternoon through early this evening.
Though the limiting factors remain (limited moisture and
instability) recent radar returns over VA and high res model
guidance maintain the potential for showers and thunderstorms
making their way south into NC later this afternoon/evening.

Strong wind shear and lower freezing heights introduce the
potential for large hail if strong storms do form, with an
accompanying threat for damaging wind gusts.

Scattered shower and thunderstorm potential will continue
through this evening from north to south, though the severe
threat will be lower the later we get into the night. Convection
along a secondary cold front will push offshore around midnight
with even cooler and drier air moving in behind it. Lows will
range from the mid 50s over the coastal plain to low 60s along
the beaches.

&&

.SHORT TERM /SUNDAY/...
As of 3 PM Sat...Pleasant conditions persist tomorrow with
cooler high pressure over the region. Expect highs mostly in the
upper 70s to low 80s. Afternoon moisture return over SC and
interior NC will ooze eastward towards ENC late in the day, and
some widely scattered showers and thunderstorms will be possible
over the western coastal plain as moisture and instability
increases. Will need to monitor for the potential of a late
day/evening severe threat if instability develops as advertised,
as there will be ample deep layer shear present and approaching
mid level support.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 3 PM Saturday...

Key Messages:

- Dry, warming trend next week with temperatures climbing well
  into the 80s.

Dry high pressure builds in to the region to start the work
week as ridging portion of an omega block shifts over the
eastern seaboard. Temps will be increasing within the area of
ridging, with each day warmer than the previous. By Thursday
highs are expected to be near 90 inland as the high begins to
shift offshore. Meanwhile, Thursday a low pressure system moves
across the Great Lakes region, although high to our east may
shield us from precipitation. Friday high pressure offshore will
help funnel gulf moisture ahead of a trough moving through
Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /through Tomorrow/...
As of 3 PM Sat...VFR conditions will prevail through tomorrow
with drier high pressure over the area. Isolated to scattered
convection late this afternoon and evening will bring the threat
of temporary sub-VFR conditions but this threat will end before
midnight.

LONG TERM /Sunday Night through Thursday/...
As of 3 PM Saturday...High pressure overhead Monday-Wednesday
will bring generally clear skies and light to calm winds each
night. This could result in overnight into early morning fog or
low stratus concerns for the first half of next week.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 3 PM Sat...

KEY MESSAGES

 - Small Craft conditions continue through tonight

 - A few strong thunderstorms will be possible this afternoon
   and early evening.

Small craft conditions continue across the coastal waters as SW
winds remain 20-25 kts with gusts to 30 kts. Winds will
strengthen slightly through the rest of the afternoon and then
begin to decrease after sunset as a secondary cold front moves
through the region. By early tomorrow morning winds will become
NW at 10-15 kts, and will then continue to subside the rest of
tomorrow morning. A weak sea breeze will develop tomorrow
afternoon with winds becoming S at 5-10 kts. Seas will be 4-6
ft through early tonight, and then subside to 2-4 ft tomorrow.

LONG TERM /Sunday Night through Thursday/...
As of 3 PM Saturday...Winds and seas decrease for Sunday night
into next week as high pressure system builds into the region.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     204-205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ131-
     137-150-230-231.
     Small Craft Advisory until 11 PM EDT this evening for AMZ135.
     Small Craft Advisory until 4 AM EDT Sunday for AMZ152-154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...RJ
AVIATION...SGK/RJ
MARINE...SGK/RJ
Hazardous weather outlook, May 31, 4:07 AM EDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
407 AM EDT Sat May 31 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-203-010830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
407 AM EDT Sat May 31 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-205-010830-
East Carteret-Ocracoke Island-Hatteras Island-
407 AM EDT Sat May 31 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-010830-
West Carteret-Coastal Onslow-
407 AM EDT Sat May 31 2025

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 6:21 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
621 PM EDT Sat May 31 2025

NCZ044-079-091-312300-
Greene NC-Lenoir NC-Pitt NC-
621 PM EDT Sat May 31 2025

...STRONG THUNDERSTORMS WILL IMPACT GREENE...NORTHERN LENOIR AND
SOUTHWESTERN PITT COUNTIES THROUGH 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fremont to 14 miles northwest of
Goldsboro. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Kinston, Ayden, Farmville, La Grange, Grifton, Snow Hill,
Dawson, Maury, Ormondsville, Graingers, Institute, Jason, Roundtree,
Lizzie, Kinston Regional Jetport, Hookerton, Sandy Bottom, Castoria,
and Shine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
      3557 7782 3565 7771 3565 7770 3544 7728
      3515 7778 3519 7783
TIME...MOT...LOC 2221Z 299DEG 37KT 3558 7798 3554 7810

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

OJC
Special weather statement, May 31, 7:11 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
711 PM EDT Sat May 31 2025

NCZ090>092-198-312345-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
711 PM EDT Sat May 31 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN JONES...SOUTHERN
LENOIR...NORTHWESTERN ONSLOW AND CENTRAL DUPLIN COUNTIES THROUGH 745
PM EDT...

At 710 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beautancus, or 7 miles northeast of Warsaw, moving southeast at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warsaw, Kornegay, Beulaville, Bowdens, Beautancus, Kenansville,
Chinquapin, Potters Hill, Sarecta, and Lyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3515 7809 3519 7801 3518 7800 3518 7798
      3517 7797 3517 7794 3490 7756 3472 7779
      3472 7781 3508 7815
TIME...MOT...LOC 2310Z 316DEG 34KT 3508 7800

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

41
Special weather statement, May 31, 7:40 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
740 PM EDT Sat May 31 2025

NCZ090>092-198-010000-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
740 PM EDT Sat May 31 2025

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL JONES...SOUTHWESTERN
LENOIR...NORTHWESTERN ONSLOW AND EASTERN DUPLIN COUNTIES THROUGH 800
PM EDT...

At 740 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deep Run to near Potters Hill to near
Beulaville. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Half Moon, Richlands, Beulaville, Deep Run, Kellum,
Catherine Lake, Comfort, Potters Hill, Petersburg, Pleasant Hill,
Albert J Ellis Airport, Richlands South, Sarecta, Pink Hill, Lyman,
Sandy Bottom, and Hargetts Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3489 7736 3483 7730 3469 7759 3494 7798
      3502 7782 3524 7768
TIME...MOT...LOC 2340Z 297DEG 29KT 3511 7774 3500 7776 3496 7784

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

OJC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:02 PM EDTSpecial Marine WarningMHX58 min
May 31, 3:33 AM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde16 hr
May 31, 6:08 PM EDTSpecial Marine WarningMHX67 min
May 31, 6:21 PM EDTSpecial Weather StatementMHXGreene, Lenoir39 min
May 31, 6:38 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Greene, Jones, Lenoir, Pitt37 min
May 31, 6:58 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pitt17 min
May 31, 7:06 PM EDTSpecial Marine WarningMHX39 min
May 31, 7:10 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Jones, Lenoir, Onslow, Pamlico and 1 more50 min
May 31, 7:11 PM EDTSpecial Weather StatementMHXDuplin34 min
May 31, 7:14 PM EDTSpecial Marine WarningMHX61 min
May 31, 7:40 PM EDTSpecial Weather StatementMHXDuplin, Onslow20 min
May 31, 7:46 PM EDTSpecial Marine WarningMHX13 min
May 31, 7:48 PM EDTSpecial Marine WarningMHX42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.